Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)? Russia
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Google search – postaccutane symptoms or smth like that
What is your current age, height, weight? 30, 179 cm, 77 kg
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? isotretinoin/roaccutane, acnecutan
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? first time – 10-20 mg/day, last course 40-50 mg/day
What condition was being treated with the drug? acne vulgaris
For how long did you take the drug (weeks/months/years)? 3 courses over 5 years
How old were you, and WHEN (date) did you start the drug? 25
How old were you when you quit, and WHEN (date) did you quit? 30
How did you quit (cold turkey or taper off)? cold turkey
How long into your usage did you notice the onset of side effects? 3 years overall, but shortly after increasing the dose
What side effects did you experience that have yet to resolve since discontinuation? low libido and associated sexual side effects
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
[X ] Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
Increased sweating with somewhat resembling acetone odor
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
I tried some supplements (5-HTP, L-tyrosine, Fish oil, multivitamins). There was some significant improvement that didn’t last long. So that could be unconnected.
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
I have no pre-drug hormonal blood tests. The first time I decided to check my sexual hormones was when I faced the problems. Then I got checked after discontinuing the drug. Both times the tests were OK. Thyroid-stimulating hormone and T4 were also fine.
Anything not listed in the above questions you’d like to share about your experience?
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
My story seems quite typical for this community.
At the age of 14-15 I got acne. Despite it wasn’t that horrible how it could be sometimes, it was still pretty bad. And the worst part was that not only my face suffered from that, but the whole back as well. Recalling those days now I remember feeling like my skin gone batshit crazy. But the dermatologists kept telling me it wasn’t severe form and suggested various kinds of almost useless treatments. I mean, none of that had any significant persistent effect. The disease got worse around 16-17 but after 20 it got slightly better. I still was avoiding going to the beach and so on, but at least I didn’t feel like the Elephant man anymore. At some point I even noticed my back was looking almost normal. But these periods of remission didn’t last long and were probably affected by my very stressful university exams. Acne was coming back again and again.
Long story short, my dermatologist agreed to prescribe me Roaccutane(she was reluctant at first, but I was so morally exhausted that saw isotretinoin as my last hope). She suggested me to take the lowest possible dose and get monthly blood tests. I started with 10 mg/day and continued with 20 for more than a year, I guess. The treatment removed my acne. And although I was far from being satisfied with my skin condition, it greatly improved my emotional state and self-confidence. Moreover, I experienced only mild dry skin side effects and was completely unaware of possible damage.
But after discontinuation of the drug acne returned again. So I went on another course with probably a bit higher dose (like 30 mg/day, I don’t remember). This time I finally encountered some noticeable side effects (although I didn’t connect them with the drug at that point, as my blood tests were still fine, with some expected higher levels of bilirubin). I remember some joint pain of unknown origin(mostly legs, knees and feet), extreme sweating after some exercises like I just emerged from the water, sometimes with some acetone-like odor, extremely dry skin with allergic dermatitis. And I finally encountered some sexual dysfunction. As my libido was always pretty strong I immediately concluded that isotretinoin must be the culprit. But my doctor said it was impossible, and my blood and urine tests were fine. Fortunately, I recovered within a week and came to the idea it was indeed because of my emotional state of the time. Several months later this occured again and I again thought it must be ‘all in my head’. Besides, I recovered again pretty soon. If only I knew, that isotretinoin could possibly cause sexual side effects, I would’ve stopped taking it right in that moment. But instead I was told it’s impossible. That’s why after acne came back again I asked to try a full dose to finally finish it once and for all. And it appeared to be my grave mistake, no surprise.
When the dose exceeded 50 mg(I think 60 was my top, but I returned to 50 and switched to some generic which was supposed to be more mild), all of my side effects came back stronger than ever. And, worst of all, my libido became non-existent. It’s even hard to describe that condition to the people who luckily never experienced anything like that. At one point I even noticed that my genitals shrunk(I couldn’t belive it at first). Before that moment I didn’t even realised how significant was the role of the sex drive in my overall well-being (or could it be another emotional side effect?). I felt absolutely numb and emotionally blunt, like all the colors in the world became suddenly bleak. I experienced ED, genital numbness, but the worst for me was that I didn’t feel any excitement. I became just a shadow of my former self.
What I find interesting is one particular moment. After being shocked with what was happening to me I had stopped taking the drug for a couple of weeks before consulting with my dermatologist who persuaded me to continue. And at that time there was one day, just one day when my libido fully returned to me for no reason(I felt like I was 15 again). But afterwards it disappeared like it was a dream. I was told it would be over after the end of the course. And it was my only hope. 2020 was pretty shitty on its own, but for me it was almost like a year of darkness.
But guess what? After discontinuation of the drug the only thing that came back was acne again. Although my back is pretty clear now, and the face is more or less(less tbh) fine condition, now I have problems on my chest. Oh, and and like a cherry on the cake there is hair loss now.
It definitely sucks to have acne(even moderate) in my age, especially after all of these years of struggles, but I could live with that if not my persisting sexual dysfunction. It’s been almost a year after I stopped taking it. My condition has slightly improved since then. My emotional state is waaay better now, and I even experience some sexual desire. I recovered nocturnal and morning erections(although not 100%), but still experience some ED episodes or premature ejaculation. It even looks like there’s no clear pattern of problems, like they change each other a bit chaotically. I had significant recovery during summer, but it lasted only 2.5 weeks and disappeared.
I decided to come to this forum as I finally realized that I might never recover again. My previous episodes of recovery still give me some hope though.